Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Getting dry, itchy and peeling skin on lips and cuts in corner of mouth. Fever blisters appeared. Any cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2302 Questions
I have been having a skin issue with my lips for over a month, it started around 4th of July week, the top and bottom lip were very dry, itchy and peeling skin (I also have the dry peeling skin in the corners of the skin under my eyes~and on the part of my nose between the nostrils ?) and had cuts in the corners of my mouth. then all the spots on my lips turned to fever blisters(the top of my mouth, the bottom and a cluster of blisters on one of the corner cuts) after they went away it went back to the real dry skin again and just redness in corners of mouth(still red and flaky on eyes and nose part still) family doctor prescribed a cream and to take 10mg of singular and use chapstick help!! my lips are slightly swollen and blotchy still itchy ~especially under bottom lip and I got a fever blister on top lip again a few days ago and concerned what it could be and what I can do to help it my entire bottom and top lip has also a slight tingly and occasional throbbing to it afraid of another fever blister...what is this???
Posted Thu, 30 Aug 2012 in Skin Hair and Nails
Answered by Dr. Prasad 11 hours later


Thanks for the query.

In view of history of eczema all your current symptoms involving the lips, angle of the mouth and corners of skin under the eyes could be related with eczematous condition.

Eczema can have varied presentation ranging from itching, skin flaking, dryness to severe redness/rashes, fluid filled lesions. Further occasionally these lesions can get infected causing other concerns.

Remitting symptoms such as yours are associated with allergens, stress, hormones and other external factors. So I wonder if you use any new cosmetic product or a recent travel or any other allergic contact. If any such factors are associated you need to avoid those.

In such cases I suggest the following:
1. Good moisturizer (lubriderm/eucerin): We suggest use of moisturizer within 3 minutes of bath for better benefits.
2. Topical steriods like 1% hydrocortisone can be applied over the affected areas. Though this is available over the counter, it needs to be used with caution preferably under the supervision of your doctor.
3. Avoid soap and facial cleaners. Use plain water and if required emollient soap substitutes for washing and cleaning purpose.
4. Oat meal bath products can give added benefits.
5. Oral antihistamine may be added to your medications. If the itching and redness is severe we can use prescription antihistamines like fexofenadine at night for a few days.

Please discuss about these option with your current doctor.

I see you also have history of hashimoto's thyroiditis. I hope the thyroid hormones are replaced in sufficient quantities. Your current Thyroid stimulating hormone (TSH) is an indicator of adequate treatment.

Avoiding scratching; you may trim your nails if needed. Drink plenty of fluids with vegetables and fruits.

Hope this helps. Let me know if you have any other concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor